Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

March 20, 1998Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 20, 1998, 4:57 PM EST for Caswell County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 1998, 4:57 PM EST (21:57 UTC)
Expired
Mar 20, 1998, 5:45 PM EST
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 5:09 PM ESTHail 1.25Prospect Hill, NC
Mar 20, 5:20 PM ESTHail 1.25Leasburg, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 1:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS01 KRNK 202158 RRA
SVRRNK
NCC033-202245-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EST FRI MAR 20 1998


THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...CASWELL COUNTY


AT 457 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 19 MILES SOUTH SOUTHEAST OF DANVILLE OR 3 MILES WEST
SOUTHWEST OF HIGHTOWERS MOVING NORTHEAST AT 35 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 HAMER                           AROUND 500 PM EST
 LEASBURG                        AROUND 505 PM EST
 BLANCH                          AROUND 505 PM EST
 MILTON                          AROUND 515 PM EST
 SEMORA                          AROUND 515 PM EST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.   REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCED WARNING.  MOVE INSIDE AND STAY AWAY
FROM WINDOWS.

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:25 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 2:25 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EST FRI MAR 20 1998

LINE OF TSTMS AHEAD OF THE COLD/OCCLUDED FRONT MOVG THRU WRN NC AND
SW VA ATTM. THE STRONGEST STORMS HV BEEN IN SW VA AHEAD OF THE
OCCLUDED FRONT WHERE THE BEST DYNAMICS AREA. AS THE LINE CONTS TO
MOVE EWD INTO THE MORE UNSTABLE AIR IN THE NC PIEDMONT...THEY MAY
FIRE UP MORE THERE. FORTUNATELY...THE TIMING IS OFF WITH THE STRONG
SHORT WV ROTATING ARND THE UPPER LOW AND PROGGED TO MOVE INTO THE
AREA THIS EVENING. CLRNG AHEAD OF THIS FEATURE THIS SHUD BE GOOD ENUF
TO GENERATE MORE RW/POSS TSTMS. THE MODELS DON/T SHOW MUCH QPF...AND
THERE/S QUITE A BIT OF DRYING BEHIND THE COLD/OCCLUDED FRONT. DON/T
SEE MUCH CHC FOR HVY RAIN BEHIND THIS FRONT. POPS REMAIN HIGH IN THE
MTNS SAT...DROPPING OFF IN DOWNSLOPE FLOW EASTWARD. LOOKS LIKE
COLDER AIR WRAPPED AROUND THE UPPER LOW WILL MAKE IT INTO THE NC
MTNS TOMORROW. THIS IS REASONABLE...SINCE IT WAS ALREADY INTO AL/AR
AT 12Z THIS MORNING. WORDING OF RAIN CHANGING TO SNOW IN HIGHER LEV
IS A GOOD IDEA THERE...THOUGH PCPN SHUD BE LIGHTENING UP. HAVE NOT
HAD MUCH TIME TO LOOK BEYOND THAT. THE MODELS DO KEEP PLENTY OF LL
MOISTURE IN THE UPSLOPE FLOW AREA OF SE WV INTO SUNDAY- THINK WE/LL
SEE SNOW THERE.

ROA 45/48/36/50 8630  RNK 39/43/31/38 9753
LYH 45/49/35/51 8630  BLF 37/40/29/35 9766
DAN 48/53/39/54 8620

JJ

In the hours before

Local storm report, Mar 20, 1:32 PM EST, 3 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   NC   0.75 INCH HAIL.
03/20/98   PULASKI

MTE
Local storm report, Mar 20, 2:15 PM EST, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   VA   0.75 INCH HAIL
03/20/98   PULASKI

235 PM     PEMBROKE                  VA   FLASH FLOODING
03/20/98   GILES                          SINKING CREEK OUT OF ITS
                                          BANKS AND ACROSS ROADS.
                                          SEVERAL MUDSLIDES IN THE
                                          EASTERN PART OF THE COUNTY.

255 PM     FLOYD                     VA   0.75 INCH HAIL
3/20/98    FLOYD

258 PM     WALNUT COVE               NC   0.75 INCH HAIL
3/20/98    STOKES

300 PM     2 S ELLISTON              VA   FLASH FLOODING
03/20/98   MONTGOMERY                     WATER OVER ROUTE 11 BETWEEN
                                          ELLISTON AND SHAWSVILLE. ROAD
                                          CLOSED.

MTE
Local storm report, Mar 20, 3:17 PM EST, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   VA   0.75 INCH HAIL
03/20/98   PULASKI

235 PM     PEMBROKE                  VA   FLASH FLOODING
03/20/98   GILES                          SINKING CREEK OUT OF ITS
                                          BANKS AND ACROSS ROADS.
                                          SEVERAL MUDSLIDES IN THE
                                          EASTERN PART OF THE COUNTY.

255 PM     FLOYD                     VA   0.75 INCH HAIL
3/20/98    FLOYD

258 PM     WALNUT COVE               NC   0.75 INCH HAIL
3/20/98    STOKES

300 PM     2 S ELLISTON              VA   FLASH FLOODING
03/20/98   MONTGOMERY                     WATER OVER ROUTE 11 BETWEEN
                                          ELLISTON AND SHAWSVILLE. ROAD
                                          CLOSED.

MTE
Local storm report, Mar 20, 3:40 PM EST, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

335 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

340 PM     STONEVILLE                NC   TORNADO
3/20/98    ROCKINGHAM                     OUTBUILDINGS DESTROYED...
                                          TREES DOWN AND MOBILE HOMES
                                          DAMAGED.

355 PM     MADISON                   NC   0.95 INCH HAIL
3/20/98    ROCKINGHAM

400 PM     4 E RIDGEWAY              VA   TORNADO
3/20/98    HENRY                          BUILDING MATERIAL AT LUMBER
                                          YARD DAMAGED. ESTIMATED
                                          LOCATION.

405 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

420 PM     CASCADE                   VA   TORNADO
3/20/98    PITTSYLVANIA                   HOUSE DAMAGED ON STATE ROUTE
                                          855.

420 PM     CALLANDS                  VA   0.75 INCH HAIL
3/20/98    PITTSYLVANIA

430 PM     EDEN                      NC   1.75 INCH HAIL
3/20/98    ROCKINGHAM

MTE
Special weather statement, Mar 20, 3:58 PM EST, 59 minutes before
VAZ013-014-016-017-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST FRI MAR 20 1998

...TORNADO WATCH ENDED FOR MONTGOMERY...FLOYD...PULASKI
   AND CARROLL COUNTIES...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CLEARED THE COUNTIES
OF MONTGOMERY...FLOYD...PULASKI AND CARROLL IN SOUTHWEST VIRGINIA
FROM THE TORNADO WATCH. THE LINE OF STRONG STORMS HAS MOVED TO THE
EAST OF THESE COUNTIES.

JACKSON
Local storm report, Mar 20, 4:40 PM EST, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

335 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

340 PM     STONEVILLE                NC   TORNADO
3/20/98    ROCKINGHAM                     OUTBUILDINGS DESTROYED...
                                          TREES DOWN AND MOBILE HOMES
                                          DAMAGED.

355 PM     MADISON                   NC   0.95 INCH HAIL
3/20/98    ROCKINGHAM

400 PM     4 E RIDGEWAY              VA   TORNADO
3/20/98    HENRY                          BUILDING MATERIAL AT LUMBER
                                          YARD DAMAGED. ESTIMATED
                                          LOCATION.

405 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

420 PM     CASCADE                   VA   TORNADO
3/20/98    PITTSYLVANIA                   HOUSE DAMAGED ON STATE ROUTE
                                          855.

420 PM     CALLANDS                  VA   0.75 INCH HAIL
3/20/98    PITTSYLVANIA

430 PM     EDEN                      NC   1.75 INCH HAIL
3/20/98    ROCKINGHAM

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:04 AM ESTFlash Flood WarningRNKAshe, Watauga3 hr
Mar 20, 7:20 AM ESTSevere Thunderstorm WarningRNKAshe35 min
Mar 20, 7:32 AM ESTSevere Thunderstorm WarningRNKAlleghany48 min
Mar 20, 7:40 AM ESTFlash Flood WarningRNKAlleghany3 hr
Mar 20, 10:21 AM ESTFlash Flood WarningRNKAshe, Watauga3 hr
Mar 20, 11:21 AM ESTSevere Thunderstorm WarningRNKWatauga34 min
Mar 20, 2:44 PM ESTSevere Thunderstorm WarningRNKStokes66 min
Mar 20, 2:45 PM ESTSevere Thunderstorm WarningRNKStokes45 min
Mar 20, 3:23 PM ESTSevere Thunderstorm WarningRNKRockingham62 min
Mar 20, 3:35 PM ESTTornado WarningRNKRockingham30 min
Mar 20, 3:49 PM ESTSevere Thunderstorm WarningRNKCaswell51 min
Mar 20, 4:21 PM ESTTornado WarningRNKRockingham19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.